[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.158.127.188. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
December 1983

Failure of Naloxone to Reverse Clonidine Toxic Effect

Author Affiliations

From the Departments of Pediatrics and Pharmacology (Drs Banner and Lund), University of Arizona Health Sciences Center, and the Arizona Poison Control Center, (Drs Banner and Lund, and Ms Clawson) Tucson.

Am J Dis Child. 1983;137(12):1170-1171. doi:10.1001/archpedi.1983.02140380030009
Abstract

• Acute ingestions of imidazoline compounds, including clonidine hydrochloride, are a recognized clinical entity. The signs and symptoms of this over-dose superficially resemble those of opiate intoxication, leading to attempts to reverse this poisoning with naloxone hydrochloride. Despite previous descriptions of success using naloxone in acute clonidine poisoning, five cases of acute pediatric ingestions of clonidine ranging from mild to severe occurred in which naloxone hydrochloride in doses up to 0.1 mg/kg was unsuccessful in reversing the signs and symptoms of this intoxicant. Although naloxone can be safely administered to children who ingest clonidine to distinguish them from those who are intoxicated by opiates, it is not therapeutically useful to use naloxone to reverse poisoning with this class of agents.

(Am J Dis Child 1983;137:1170-1171)

×